Alert archive / Vermont / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 2, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Mar 30, 1998, 5:17 PM EST for Franklin County, Vermont. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 30, 1998, 5:17 PM EST (22:17 UTC)
- Expired
- Mar 30, 1998, 6:00 PM EST
- In force
- 43 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County Franklin County, VT
The radar
The Burlington radar (KCXX), 44 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 5:43 PM EST | Hail 1.75 | Sheldon, VT |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 10.3 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
457 WUUS1 KBTV 302218 RRA SVRBTV VTC011-302300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 517 PM EST MON MAR 30 1998 THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 600 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWEST VERMONT ...FRANKLIN COUNTY AT 515 PM...A SEVERE THUNDERSTORM WAS NEAR SWANTON. THIS STORM WILL MOVE RAPIDLY EAST ALONG THE CANADIAN BORDER...REACHING RICHFORD AND ENOSBURG FALLS BY 545 PM. SEVERE THUNDERSTORMS PRODUCE STRONG DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING. IF YOU ARE CAUGHT OUTSIDE AND CAN NOT FIND REFUGE IN A STURDY INDOOR SHELTER...CROUCH DOWN IN A DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. STAY AWAY FROM TREES...HILL TOPS...WIRE FENCES AND METAL OBJECTS. CADIMA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:00 PM EST, 3 hours 17 minutes earlier.
Area forecast discussion, Mar 30, 2:00 PM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 200 PM EST MON MAR 30 1998 RECOMMEND FLOOD WATCH FOR ENTIRE BTV FORECAST AREA TONIGHT AND TUESDAY. MORE THAN LIKLEY WILL HAVE TO EXTEND...BUT THIS IS A GOOD START. DOES NOT MAKE SENSE NOT TO HAVE WATCH UP WITH FLOOD THREAT JUST AS HIGH ACROSS RUTLAND COUNTY WITH OTTER CREEK AND WINDSOR (CONNECTICUT RIVER). RIVERS HAVE STABILIZED AND WILL ACTUALLY RISE TONIGHT FROM SNOWMELT ALONE. ON TOP OF THAT WE HAVE TO WORRY ABOUT CONVECTION FIRING ACROSS THE GREAT LAKES AND THEN MOVING EASTWARD ACROSS FORECAST AREA ON WEST TO SOUTHWEST WINDS OF 40 AND 50 KTS. SATELLITE SHOWING MOISTURE POOLING ACROSS MICHIGAN AND SOUTH ONTARIO AT TIME. WIND PROFILES SHOWING LIMITED SHEAR...BUT WET BULB ZERO HEIGHTS AROUND 8/9 KFT AND SO LARGE HAIL IN ADDITION TO STRAIGHT LINE WIND DAMAGE POSSIBLE TONIGHT. INSTABILITY NOT IMPRESSIVE. UPPER LEVEL SUPPORT WEAK...BUT EVIDENT...ESPECIALLY FROM EARLY MID EVENING TO A COUPLE HOURS EITHER SIDE OF MIDNIGHT. LOW IN QUEBEC MOVES FAR ENOUGH EAST LATER TONIGHT SO THAT FRONTAL BOUNDARY CURRENTLY NORTH OF CANADIAN BORDER SAGS SOUTH...AT LEAST ACROSS NORTH ZONES. THIS MAY SET THE STAGE FOR REPEAT ON TUESDAY OR EVEN WORSE A PROLONGED PERIOD OF LIGHT TO MODERATE RAIN AS BOUNDARY ACTS TO FOCUS MOISTURE. BOUNDARY SHOULD BE ON THE MOVE BACK NORTHWARD TUESDAY AFTERNOON AND BY 12Z ON WEDNESDAY SHOULD HAVE CLEARED THE AREA. ON WEDNESDAY...OCCLUDED SYSTEM CENTERED IN WEST GREAT LAKES. ENTIRE FORECAST AREA BACK IN THE WARM SECTOR AND CONDITIONS RIPE FOR THUNDERSTORMS AHEAD OF COLD FRONT MOVING THROUGH DURING LATE MORNING WEST AND AFTERNOON EAST. DIFFICULT TO TIME ACTIVITY WITH NUMEROUS BOUNDARIES TO AFFECT AREA THIS FORECAST PERIOD...AND SO I WILL REFRAIN FROM SPECIFICITY. FORECAST SUGGESTIONS... TONIGHT...MOSTLY CLOUDY WITH SHOWERS AND THUNDERSTORMS LIKELY. THUNDERSTORMS WILL CONTAIN VERY HEAVY RAIN AND POSSIBLY DAMAGING WIND AND LARGE HAIL. AREAS OF LATE NIGHT FOG (NOT S VT). LOW 50 TO 55 (45 TO 50 CANADIAN BORDER ZONES). BREEZY SOUTH TO SOUTHWEST WIND 15 TO 30 MPH...DIMINISHING TO LIGHT AND VARIABLE OVERNIGHT (DIMINISHING TO 10 TO 15 MPH S VT). TUESDAY...CONSIDERABLE CLOUDINESS WITH PERIODS OF RAIN...PERHAPS A THUNDERSTORM (PARTLY SUNNY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS S VT). HIGH IN THE MID 50S TO LOWER 60S (MID 60S TO LOWER 70S S VT). VARIABLE WIND 10 MPH OR LESS (NORTHEAST 5 TO 15 MPH ST LAWRENCE/SOUTHWEST 5 TO 15 S VT). TUESDAY NIGHT...VARIABLE CLOUDINESS. GOOD CHANCE OF SHOWERS AND THUNDERSTORMS (LIKELY W FA). LOW IN THE 50S. WEDNESDAY...BREEZY. MOSTLY CLOUDY WITH SHOWERS AND THUNDERSTORMS. HIGH IN THE 60S. DIGIORGI
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 7:23 PM EST | Flash Flood Warning | BTV | Orleans | 8 hr |
| Mar 30, 3:47 AM EST | Flash Flood Warning | BTV | Franklin, Orleans | 12 hr |
| Mar 30, 3:47 AM EST | Flash Flood Warning | BTV | Rutland | 12 hr |
| Mar 30, 3:24 PM EST | Flash Flood Warning | BTV | Orleans | 13 hr |
| Mar 30, 3:24 PM EST | Flash Flood Warning | BTV | Rutland | 13 hr |
| Mar 30, 5:46 PM EST | Severe Thunderstorm Warning | BTV | Orleans | 59 min |
| Mar 30, 6:03 PM EST | Flash Flood Warning | BTV | Franklin | 10 hr |
Nearby
Severe Thunderstorm Warnings in Vermont, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.